Overdosing on Niacin: Side Effects, Toxicity, Symptoms, Poisoning
I promised to write one column about the side effects of vitamin B1 (thiamine), vitamin B3 (niacin, niacinamide), vitamin C, and vitamin D (cholecalciferol). Deficiency in these four vitamins causes beri beri, pellagra, scurvy, and rickets respectively. I started with vitamin D because it causes the most problems. Vitamin B3 (niacin, niacinamide) is second because it is the most troublesome.
The situation with niacin is what it is. The Food and Nutrition Board has set the RDA for niacin at 20 mg/day and the upper safe limit (UL) at 35 mg/day. This is far and away the closest for the four most important nutrients. At the same time, niacin is the only vitamin embraced by mainstream medicine. It is used to treat high cholesterol. Heart doctors prescribe 2000 mg/day niacin for this purpose – more than 50 times the UL. Are we supposed to believe that some people can take 2000 mg/day with no problems and others have to both make sure that they get 20 mg/day (the RDA) without exceeding the UL of 35 mg/day? Oddly enough, the answer to this question is yes.
Niacin is famous for causing flushing. Rapid absorption of as little as 35 mg of niacin (think 35 mg of niacin with a hot coffee on an empty stomach first thing in the morning) can cause flushing. The duration and severity of flushing is proportional to the dose. A severe flush can be fearfully painful – an unforgettable experience. A mild flush could possibly be described as a pleasant experience by an unusual person – a feeling of warmth accompanied by tingling. Here is a fairly comprehensive list of other side effects listed by authorities:
Itchy feeling spots on the skin (skin looks perfectly normal upon inspection)
Dry feeling spots on the skin (skin looks perfectly normal upon inspection)
Low blood pressure
Decreased Thyroid function
I read this information and was well aware of the side effects before I started taking niacin. The information was useful, but lacking in many important details. So, once again, from here on the story is based on my personal experience. It will take time to tell how relevant my experiences have been.
I’ve been taking niacin and reacting to niacin side effects for 12 years. Here are side effects I believe were caused by niacin that I experienced and aren’t on the list above:
Early on, I was taking over 1000 mg/day of niacin and feeling great. Then one day, for no obvious reason, after months supplementing near 1000 mg/day, nausea started in the morning right after I took my daily supplement. The nausea intensified throughout the morning until it became disabling. I ended up home and in bed. There, the nausea further intensified until it became agonizing. Finally, over the course of an hour or two, I vomited several times. The vomiting ended with a bright yellow fluid that I suspect is bile. When my wife was niacin poisoned, she also vomited this yellow fluid. I believe it is characteristic of the vomiting caused by niacin. One day I was taking regular doses of niacin and feeling fine, and the next day I was deathly ill. Once the vomiting was over, my recovery was astonishingly rapid. I was back to work feeling well the next day. I told my boss I had a 24-hour stomach bug. Despite great care, this happened to me two more times while taking regular doses of 500 to 1000 mg/day of niacin.
In recent years, I’ve been taking 100 to 1000 mg/day of niacin for several days in a row in short, intermittent bursts separated by weeks and months with mostly none interspersed with several days in the 60 to 125 mg/day range. When I do take it, I like to take the 60-120 mg/day dose of straight release niacin first thing in the morning with a cup of hot coffee on an empty stomach. That way I get the strongest possible reaction. I typically get a very mild flush that, to me, feels good. Less frequently I experience nothing or a severe flush. Rarely, I have experienced a 5 to 15 minute bout of intense nausea along with a severe flush.
In recent years, niacin reliably accelerates my heart rate and makes me less inhibited. I have trouble falling asleep. These effects last for about 24 hours.
On average, as the years have passed, I have been taking less and less niacin and experience a wider range of side effects at a wider range of severities. My testimony directly contradicts the common claim that niacin side effects dissipate with time. It’s not just me. I persuaded friends and family members to start taking niacin at 250 to 500 mg/day doses. Today, many of them have quit taking niacin supplements because of side effects. At the same time, I know several are taking 1000 mg/day niacin to control cholesterol and reporting no problems with side effects.
In summary, the list of niacin side effects is long. The list is so long that I recommend that anyone taking niacin stop taking it for 3 to 7 days at least once/year just to see if niacin is causing any trouble. Stopping for such a short time is not known to do any harm, and symptoms assumed to be a result of aging may actually be niacin side effects. I’ve taken 500 mg/day for several days with no side effects and have taken a single 60 mg dose that’s ruined most of a day. So, in my experience not only have I found that niacin tolerance varies widely from person to person, I’ve found that niacin tolerance in individuals varies widely. As a result, I’ve found niacin to be the hardest to use of the four vitamins associated with deficiency diseases.